Alert archive / Mississippi / River Flood Warnings in 2023

River Flood Warning 52, NWS Jackson, MS

April 7, 2023Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this river flood warning at Apr 7, 2023, 10:45 AM CDT for Hinds County, Warren County, Mississippi. It took effect at Apr 9, 2023, 8:00 AM CDT. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 10:45 AM CDT (15:45 UTC)
In effect from
Apr 9, 2023, 8:00 AM CDT
Expired
Apr 28, 2023, 10:45 AM CDT
In force
19 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Hinds County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River near Bovina (BOVM6). The gauge peaked at 29.05 ft at Apr 19, 2023, 11:00 PM CDT.

actionminormoderate10203004/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/2804/29
Action stage
27 ft
Minor stage
28 ft
Moderate stage
38 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07290000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Apr 6, 2:37 PM CDT, 20 hours 8 minutes earlier.

Area forecast discussion, Apr 6, 2:37 PM CDT, 20 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
237 PM CDT Thu Apr 6 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 232 PM CDT Thu Apr 6 2023

This afternoon through Friday ...

A surface cold front is helping to fuel showers and a few storms
across the area this afternoon. Some storms may be strong across
southeastern parts of the area aided by 45-50 kts deep layer shear
and 2500 J/kg SBCAPE. Given this, the primary threat with these
storms is expected to be damaging wind gusts and quarter size hail.
Thunderstorm activity should decrease as the cold front pushes south
of the area by the evening, though a few rumbles of thunder may
still be heard. Wet weather is expected to continue Friday as the
front stalls to the south. The band of rain will shift
southeastward, yielding a focused corridor of heavier rainfall from
SW to NE. A disturbance should help to enhance rainfall rates. Rain
will tend to train over NE Louisiana and central Mississippi.
Localized amounts of up to 4-5 inches of rainfall could fall in this
corridor, therefore an elevated risk of flash flooding has been
highlighted for this area./SAS/

Friday night through Wednesday night: Come Friday evening wl still
have southwest flow aloft atop of a stalled frontal boundary across
our southern zones. A few subtle shortwaves within the southwest
flow aloft will track over the stalled boundary through Saturday
morning before a stronger shortwave moves across the region Saturday
evening and brings an end to the rain. Additional rainfall amounts
in excess of an inch will be possible Friday night through Saturday
generally southeast of the Natchez Trace. This additional rain will
fall over already saturated soils and may lead to minor runoff
issues and cause minor flooding on some local rivers. Sunday the
shortwave trough will be shifting east of Mississippi resulting in
northwest flow aloft and a surface high to our northeast will be
ridging back across our region. This will result in cooler and drier
air over our CWA that will help provide dry weather. Models have
come into better agreement that dry weather will last through Monday
but rain chances will return to our south Tuesday. Models are coming
in better agreement as well with the development of a closed low to
our southwest Tuesday that looks to track slowly to the east through
Thursday. This will help prolong rain chances over our CWA through
Wednesday night along with cooler temperatures. /22/

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Thu Apr 6 2023

Areas across the northwest are experiencing IFR conditions due to
low ceilings and this is expected to continue as rain showers
prevail. A cold front is gradually moving southeastward and sites
currently experiencing MVFR and VFR conditions in central and
southeast Mississippi are expected to transition to IFR conditions
in the wake of the front late evening and into tonight. Reduced
visibilities are possible at times with heavy rain. Winds should
shift from the southeast to the north as the cold front passes in
southeast Mississippi, though winds are mostly expected to remain
light./SAS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  62  55  67 /  90  90  90  50
Meridian      56  68  55  66 /  60  70  90  70
Vicksburg     52  58  53  67 /  90  90  70  30
Hattiesburg   63  76  61  71 /  50  70  90  80
Natchez       55  61  54  67 /  90  90  80  40
Greenville    48  56  51  65 /  90  80  50  20
Greenwood     50  57  52  65 /  90  90  70  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

SAS20/22/SAS20
Hazardous weather outlook, Apr 6, 2:31 PM CDT, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
231 PM CDT Thu Apr 6 2023

ARZ074-075-LAZ007-008-MSZ018-019-025>029-034-035-051-055-071945-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Washington-Humphreys-Newton-
Simpson-
231 PM CDT Thu Apr 6 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Tonight through Friday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Potential for flooding will continue into Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ009-015-016-023>026-MSZ030>033-036>050-053-054-059>061-071945-
East Carroll-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
231 PM CDT Thu Apr 6 2023

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Elevated
TIMING...Tonight through Friday

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Potential for flooding will continue into Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ052-056>058-063>066-072>074-071945-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
231 PM CDT Thu Apr 6 2023

This hazardous weather outlook is for southeast portions of
central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Tonight through Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 9 PM

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Potential for flooding will continue into Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ062-071945-
Lincoln-
231 PM CDT Thu Apr 6 2023

This hazardous weather outlook is for Lincoln County Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Elevated
TIMING...Tonight through Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 9 PM

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Potential for flooding will continue into Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

SAS

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:08 PM CDTSpecial Weather StatementJANLamar67 min
Apr 6, 8:05 PM CDTRiver Flood WarningJANYazoo21 days
Apr 7, 10:42 AM CDTRiver Flood WarningJANNeshoba5 days
Apr 7, 10:49 AM CDTRiver Flood WarningJANSunflower4 days
Apr 7, 10:50 AM CDTRiver Flood WarningJANFranklin8 days

Nearby

River Flood Warnings in Mississippi, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.